Can someone decipher my ESR test please? GP asked for blood test as I am suffering from swelling in legs ankles and hands, arms looking

Puffy too. The results were 8mm/h (0-10). I have been on an nhs site which says the higher the flow the more inflammation... The endo wrote to my GP and said my swelling is due to my thyroid disease but didn't offer a solution. All she said was to make an appointment for a cardio scan to check for heart disease. My test is on Wednesday this week. Not feeling great about it as in nervous. But to be honest if I was on correct medication I would not be suffering from swelling - correct?

11 Replies

  • Mandys, swelling due to thyroid disease is called myxoedema. It can be very difficult to shift even on the right medication and dose. Were you any better when you switched from Mercury Pharma to Wockhardt?

  • Hi Clutter, I have changed back to actavis which I was on for years for the last 4 weeks. I've got a 3 month supply of mercury in a weeks time but tbh I feel rubbish on all 3. I did notice and think Mercury made me swell more which I previously questioned was I allergic to something in Mercury ie acacia.

  • I am absolutely astonished that your Endocrinologist didn't prescribe more thyroid hormones and on the other hand saying the swelling is due to your thyroid gland. She is right - but why didn't she give you more. She has a cheek to send you for a heart check up without ensuring that your excess fluid is diminishing to prevent heart problems.

    Ask your GP to trial you with some T3 added to your T4 and that may do the trick. It is obvious you are not sufficient medication if you have swelling. That used to be one of the main clinical symptoms before people were diagnosed and before the blood tests came in and before treatment!

    If you haven't had a recent blood test for your thyroid gland, you must ask for a new one - ask for a Full Thyroid Function Test (they may not do it but ask anyway).

  • Brilliant advice thanks shaws. My "useless NHS endo" made me feel far worse by lowering my dose from 100 - 75 about 6/7 weeks later I was falling into my GP surgery like walking dead. Endo reason for lowering dose was I was tachycardic. Yes I have been badgering my GP for t3 but it's like banging my head against a wall. I have word of mouth that it gets rid or swelling but need to look for some info to shove it under their noses. My last blood test was july 2014 which was:

    TSH 0.22 (0.35-5.0)

    T4 17.6 (9-24)

    T3 4.6 (3.5-6.5)

  • Mandys, you may find info in these posts

  • Thanks Clutter will read it, thank you

  • As for adjusting medications - read the second question down on this link:

    In fact you can read a lot of information from this archived website which we have to do in order to get well. I believe most Endocrinologists specialise in diabetes, it would be wonderful if there were more who specialised in thyroid gland problems instead of patients searching websites for information. What if you don't have an internet connection - you appear to be doomed to a life of ill-health or early death.

    Here is one for your GP.

    P.s some links within these links may not work as it is archived.

  • Yep links work fab, thank you so much for info, I really appreciate, Your help

  • My ESR has been raised for decades. Raised ESR indicates infection/inflammation, and the nhs medics haven't give a damn.

    Do you have any unresolved dental/oral issues? If so, try to resolve them via the most diligent dentist you can afford.

    Heart surgeons do not perform heart surgery until teeth have been checked and resolved, as they know inflammation/infection is transported around the body from the mouth.

    That's all I know. Good luck.

  • Oh my goodness, did not know it all starts in mouth. For the last year and a half was diagnosed with oral lichen planus. It comes and goes. Was told it can either be brought on by Mercury fillings, stress or the immune system attacking

  • I am suffering with defined, firm (when I say defined..its bulbous ) circles of swelling just below ankle bones (left is worst). Alstom around rear of ankles. I am not on thyroid meds but atrophied thyroid (no surgery). Could this be thyroid related?


You may also like...